Follow us:

FDA Issues Warnings About ‘Uncontrollable Urges’ Associated With Abilify

Posted on

Abilify FDA WarningThe U.S. Food and Drug Administration (FDA) has added warnings about “uncontrollable urges” to the drug label and medication guides for Abilify (aripiprazole), a medication that is being associated with incidences of compulsive gambling, eating, shopping, and sexual activity. These urges stopped when the medication was discontinued or the dosage reduced, according to the FDA.

The U.S. is apparently lagging behind the rest of the world regarding communicating the dangers associated with Abilify. European drug regulators mandated that the Abilify label include pathological gambling warnings back in 2012, and similar warnings were issued in Canada in 2015.

What is Abilify?

Abilify (aripiprazole) is an antipsychotic drug that was approved by the FDA in 2002 to treat schizophrenia, bipolar disorder, depression, and autism spectrum disorders. The medication has generated sales of more than $6 billion per year and was the top selling brand name drug on the market in 2013.

In 2014, a study published in the medical journal JAMA Internal Medicine reported evidence that dopamine receptor agonists (often used to treat Parkinson’s Disease) were linked to gambling and other impulse-control problems, the same behavioral problems associated with Abilify use.

Abilify Lawsuits

Several product liability lawsuits have been filed against Abilify makers Bristol-Myers Squibb and Otsuka Pharmaceutical Co., charging that the companies withheld information from consumers as well as medical professionals regarding how Abilify use can lead to compulsive gambling and other behaviors.

In one such case, the plaintiff claims that after beginning Abilify in 2013, the side effects of the drug adversely impacted his brain and caused him to engage in pathological gambling behavior. He claims substantial gambling losses, loss of employment, severe damage to his financial stability, and other mental and physical damages. His gambling problems continued until soon after he stopped the medication in August 2015.

 

Tags: , , , , , ,

Leave a Reply

Your email address will not be published. Required fields are marked *